Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 294, NWS Midland/Odessa, TX

June 5, 2019Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 5, 2019, 2:58 PM MDT for Eddy County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2019, 2:58 PM MDT (20:58 UTC)
Expired
Jun 5, 2019, 3:45 PM MDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.0 hours before the alert went out and 357 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:01 PM MDT, 57 minutes earlier.

Area forecast discussion, Jun 5, 2:01 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
301 PM CDT Wed Jun 5 2019

.DISCUSSION...

So far things are mostly quiet on KMAF radar with a few storms
trying to enter the far western CWA. Widespread CIN values 50-100
J/kg with ML CAPE only 500 J/kg have prohibited storm initiation
over the region. A storm is trying to bloom in the Davis Mtns, but
cap is too strong attm. Nonetheless, large scale lift associated
w/the upper low, which is now located over central New Mexico,
will increase over W TX/SE NM this evening and provide a focus for
storm growth. A few storms could become severe with large hail
and damaging winds due to adequate bulk shear values of 25-30 kts
coupled with mid-level lapse rates 7-8 deg C/km. After storms
exit the region late tonight, a dry and calm day is in store
tomorrow as a 500 mb ridge develops over the SW U.S.. High
temperatures tomorrow should be closer to normal (normal for MAF
is lower 90s.)

The ridge will continue to build over the region Fri-Sat while a
LLTR develops along and W of the Pecos River. This will help elevate
high temperatures above normal into the U90s/L100s on Friday. The
warmest day of the year so far looks to be Saturday where widespread
100s are likely (even 110+ along the Rio Grande). GFS and ECMWF
indicate a cold front will backdoor into the area on Sunday. This
front is progged to arrive during the mid-afternoon, which would
still allow highs to reach the M/U 90s. Post frontal easterly sfc
winds will continue into Monday which will hold temperatures well
below normal. PoPs will also make a return to the forecast Monday
afternoon mainly across the western zones. Precip chances will
continue into mid-week as the ridge slides west over AZ/CA leaving
the CWA in southwest flow aloft. Temperatures will remain at or
blow normal during this period.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     62  88  65  94 /  60  10   0   0
Carlsbad                       61  92  63  99 /  10   0   0   0
Dryden                         67  97  72 101 /  20   0   0   0
Fort Stockton                  64  91  67  98 /  10   0   0   0
Guadalupe Pass                 60  86  65  93 /   0   0   0   0
Hobbs                          58  87  62  95 /  30   0   0   0
Marfa                          53  89  56  95 /   0   0   0   0
Midland Intl Airport           63  90  66  96 /  30   0   0   0
Odessa                         62  90  65  96 /  30   0   0   0
Wink                           62  93  66 100 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/24
Hazardous weather outlook, Jun 5, 1:21 PM MDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
221 PM CDT Wed Jun 5 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-061930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
221 PM CDT Wed Jun 5 2019 /121 PM MDT Wed Jun 5 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely again this afternoon and tonight. A few of
these storms will be capable of producing large hail...damaging
wind... and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 5, 1:15 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
215 PM CDT Wed Jun 5 2019

TXZ271>273-051945-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Guadalupe and Delaware Mountains TX-
215 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULBERSON COUNTY
UNTIL 245 PM CDT/145 PM MDT/...

At 214 PM CDT/114 PM MDT/, Doppler radar was tracking a strong
thunderstorm 17 miles southeast of Salt Flat, or 22 miles south of
Pine Springs, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Culberson County.

LAT...LON 3186 10475 3168 10452 3145 10485 3150 10491
      3167 10492
TIME...MOT...LOC 1914Z 223DEG 22KT 3157 10487

10
Special weather statement, Jun 5, 1:53 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
253 PM CDT Wed Jun 5 2019

TXZ075-278-279-052045-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
253 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 345 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, or 20 miles east of Alpine, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marathon.

LAT...LON 3017 10331 3032 10344 3057 10314 3035 10286
TIME...MOT...LOC 1953Z 233DEG 15KT 3030 10331

Goudsward
Special weather statement, Jun 5, 2:33 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
233 PM MDT Wed Jun 5 2019

NMZ028-052115-
Eddy County Plains NM-
233 PM MDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
315 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Hope, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Artesia, Atoka, Lea County Zip Franklin Memorial Airport, Dayton,
Artesia Municipal Airport and Loco Hills.

LAT...LON 3296 10435 3296 10405 3281 10398 3265 10464
      3283 10471
TIME...MOT...LOC 2032Z 250DEG 32KT 3277 10459

Goudsward
Special weather statement, Jun 5, 2:38 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
238 PM MDT Wed Jun 5 2019

NMZ027-028-052130-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
238 PM MDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY AND NORTHERN
CULBERSON COUNTIES UNTIL 330 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carlsbad Caverns National Park, or 24 miles northeast of Pine
Springs, moving east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carlsbad, Loving, Carlsbad North, Malaga, Carlsbad Caverns National
Park, Whites City, Lincoln National Forest, Otis, Cavern City Air
Terminal and Living Desert State Park.

LAT...LON 3237 10477 3247 10413 3206 10400 3200 10456
      3200 10463
TIME...MOT...LOC 2037Z 261DEG 28KT 3218 10458

Goudward

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:09 PM MDTSpecial Weather StatementMAFCulberson51 min
Jun 4, 6:25 PM MDTAreal Flood AdvisoryMAFJeff Davis, Reeves2 hr
Jun 4, 6:30 PM MDTSpecial Weather StatementMAF60 min
Jun 4, 7:28 PM MDTSpecial Weather StatementMAFPecos62 min
Jun 4, 7:45 PM MDTSpecial Weather StatementMAFReeves45 min
Jun 4, 7:51 PM MDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler39 min
Jun 4, 8:07 PM MDTSpecial Weather StatementMAFBrewster38 min
Jun 4, 8:32 PM MDTRiver Flood WarningMAFPresidio23 hr
Jun 4, 8:32 PM MDTRiver Flood WarningMAFBrewster36 hr
Jun 4, 8:32 PM MDTRiver Flood WarningMAFBrewster64 hr
Jun 4, 10:46 PM MDTSpecial Weather StatementMAFMidland44 min
Jun 4, 11:27 PM MDTAreal Flood AdvisoryMAFPecos, Terrell2 hr
Jun 5, 1:15 PM MDTSpecial Weather StatementMAFCulberson30 min
Jun 5, 1:53 PM MDTSpecial Weather StatementMAF52 min
Jun 5, 3:03 PM MDTSpecial Weather StatementMAFPecos42 min
Jun 5, 3:19 PM MDTSevere Thunderstorm WarningMAFCulberson, Reeves56 min
Jun 5, 3:23 PM MDTSevere Thunderstorm WarningMAFPecos52 min
Jun 5, 4:01 PM MDTSpecial Weather StatementMAF59 min
Jun 5, 4:08 PM MDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward42 min
Jun 5, 4:12 PM MDTSevere Thunderstorm WarningMAFPecos, Terrell39 min
Jun 5, 4:19 PM MDTSpecial Weather StatementMAFCochran41 min
Jun 5, 5:05 PM MDTSpecial Weather StatementMAFReeves40 min
Jun 5, 5:07 PM MDTSpecial Weather StatementMAFWard38 min
Jun 5, 5:12 PM MDTSevere Thunderstorm WarningMAFAndrews, Gaines63 min
Jun 5, 5:13 PM MDTSpecial Weather StatementMAFPecos47 min
Jun 5, 5:19 PM MDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler56 min
Jun 5, 5:38 PM MDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines42 min
Jun 5, 5:40 PM MDTSevere Thunderstorm WarningMAFReeves35 min
Jun 4, 6:08 PM MDTSevere Thunderstorm WarningMAFEddy82 min
Jun 4, 6:29 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Jun 4, 7:05 PM MDTSevere Thunderstorm WarningMAFEddy40 min
Jun 4, 7:17 PM MDTSpecial Weather StatementMAFLea43 min
Jun 4, 8:21 PM MDTSpecial Weather StatementMAFLea54 min
Jun 4, 8:32 PM MDTSpecial Weather StatementMAFLea58 min
Jun 5, 2:33 PM MDTSpecial Weather StatementMAFEddy42 min
Jun 5, 2:38 PM MDTSpecial Weather StatementMAFEddy52 min
Jun 5, 3:37 PM MDTSevere Thunderstorm WarningMAFEddy, Lea53 min
Jun 5, 4:42 PM MDTSpecial Weather StatementMAFLea48 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.